Dense Fog, New Castle
- When
- February 5, 4:00 AM EST to 9:00 AM EST
- Where
- New Castle forecast zone
- Reported by
- ASOS
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
m. m.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A moist and unseasonably mild southerly flow that preceded and accompanied the arrival of a warm front helped produce dense fog across northern Delaware between 4 a.m. EST and 9 a.m. EST on the 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 4, 9:21 PM EST, 6 hours 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
921 PM EST MON FEB 4 2008
.SYNOPSIS...
A WARM FRONT WILL APPROACH THE REGION FROM THE SOUTHWEST TONIGHT
AND PASS THROUGH OUR REGION TUESDAY. LOW PRESSURE WILL MOVE ACROSS
THE GREAT LAKES TUESDAY AND THROUGH THE SAINT LAWRENCE VALLEY
TUESDAY NIGHT. A SECOND LOW WILL MOVE THROUGH THE EASTERN OHIO
VALLEY AND INTO NEW ENGLAND WEDNESDAY, BRINGING A COLD FRONT
THROUGH OUR AREA LATE WEDNESDAY OR WEDNESDAY EVENING. A COASTAL
LOW IS EXPECTED TO PASS WELL TO THE SOUTHEAST OF OUR REGION
FRIDAY. A COLD FRONT FROM THE NORTHWEST IS FORECAST TO ARRIVE
SATURDAY, WITH HIGH PRESSURE FOLLOWING FOR SUNDAY.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
ONSHORE FLOW EXPECTED TO CONTINUE THROUGH THE OVERNIGHT PERIOD. AS
WARM FRONT TO OUR SOUTH WORKS NORTHWARD, EXPECT AREAS OF DRIZZLE
AND FOG OVER THE AREA. FOG MAY BECOME DENSE TOWARD MORNING. SCATTERED
RAIN EXPECTED AT TIMES OVERNIGHT...BUT QPF AMOUNTS WILL BE LIGHT.
TEMPERATURES WILL REMAIN STEADY DURING THE EARLY OVERNIGHT HOURS THEN
RISE A FEW DEGREES BY SUNRISE. TEMPERATURES WERE JUST BELOW
FREEZING IN THE HIGHEST ELEVATIONS OF CARBON...MONROE AND SUSSEX
COUNTIES AT 8 PM WITH SOME FREEZING DRIZZLE REPORTED AT WANTAGE NJ
AND AT MT. PONOCO. EVEN WITH WARMER AIR MOVING NORTH...IT MAY TAKE
A FEW HOURS TO COMPLETELY SCOUR OUT THE COLD AIR UP NORTH...SO
KEPT A MENTION OF LOCALIZED FREEZING DRIZZLE AT THE HIGHER ELEVATIONS.
NOWCASTS HAVE BEEN ISSUED.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
UNUSUALLY WARM TEMPERATURES DOMINATE THIS FORECAST PERIOD WITH
HIGH AND LOW TEMPERATURES RUNNING 20-25 DEGREES ABOVE NORMAL.
TEMPERATURES WILL BE CLOSER TO MID-APRIL RATHER THAN EARLY
FEBRUARY. PRECIPITATION CHANCES INCREASE WITH ONE SHORT WAVE
PASSING THROUGH ON TUESDAY BUT BEST CHANCES APPEAR TO BE WITH
COLD FRONTAL PASSAGE AND MAIN SHORTWAVE LATE WEDNESDAY. INTRODUCED
THUNDER INTO THE FORECAST FOR WEDNESDAY AFTERNOON.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
TEMPERATURES RETURN TO MORE SEASONAL NORMS AS WE MOVE INTO THE
LATER PORTION OF THIS WEEK. ANOTHER SHORTWAVE PASSING BY ON FRIDAY
BRINGS A SMALL CHANCE OF PRECIPITATION BACK INTO THE AREA.
AMOUNTS LOOK VERY LIGHT. LATEST 12Z GFS GOES OFF IN AN INTERESTING
DIRECTION WITH ANOTHER SHORTWAVE LATE SAT WHICH SHARPLY
AMPLIFIES...BRINGING VERY COLD AIR BACK INTO THE REGION. OTHER
NUMERICAL MODEL SUPPORT FOR THIS SCENARIO IS WEAK...SO LOWERED
TEMPERATURES TO JUST SLIGHTLY BELOW SEASONAL NORMS FOR SUNDAY AND
MONDAY...PENDING ADDITIONAL SUPPORT FOR THIS SCENARIO.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
CIGS HAVE LOWERED SMWHT SINCE MID-AFTN AND ARE NOW IN THE IFR
RANGE TO LOWER MVFR AT THE MORE NORTHERN SITES. VFR CONDS STILL
PREVAIL AT PHL AND SOUTHWARD BUT WITH NIGHTFALL AND CONTG ONSHORE
FLOW WE EXPECT THAT CIGS AT ALL SITES WILL DROP TO IFR DURG THE
EVE HOURS. VSBYS ARE NOT FCST TO DETERIORATE AS QUICKLY AS CIGS
BUT WILL LIKELY DECREASE TO IFR LEVEL SOMETIME LATER OVERNIGHT AS
ONSHORE CONTS AHEAD OF THE APPROACHING WARM FRONT. THE SHOWERS
THAT MOVED THRU EARLIER ARE NOW GONE SO THE VCSH WORDING WAS
REMOVED FOR THE EVENING...ALTHO MORE SHOWERS ARE EXPECTED LATER
OVERNIGHT.
MODEL GRAPHICAL AND STATISTICAL GUIDANCE WERE INDICATING THAT
CONDITIONS SHOULD IMPROVE AS THE WARM FRONT LIFTS THROUGH THE AREA
TUESDAY MORNING, ALTHOUGH THERE WERE TIMING DIFFERENCES THIS
IMPROVEMENT WAS DELAYED UNTIL LATE MORNING AT THE FORECASTERS
DISCRETION. EVEN THEN, CONDITIONS WERE ONLY IMPROVED TO MARGINAL VFR
CEILINGS WITH A CONTINUED SHOWER CHANCE IN A LIGHT SOUTH-
SOUTHWESTERLY FLOW.
LOOKING BEYOND THE TAF PERIOD, IT LOOKS AS THOUGH THE TAF SITES WILL
HAVE SOME RESTRICTIONS IN PLACE FOR CEILING AND VISIBILITY, PERHAPS
WAFFLING BETWEEN MARGINAL VFR AND IFR AS THE LOW SKIRTS JUST
NORTHWEST OF THE AREA OVERNIGHT TUESDAY NIGHT INTO WEDNESDAY
MORNING, WITH THE COLD FRONT LOOKING LIKE IT WILL BE DELAYED ON THE
12Z RUN UNTIL WEDNESDAY EVENING. SURFACE WINDS MAY INCREASE TUESDAY
NIGHT INTO WEDNESDAY AND THEN, WITH THE PROXIMITY OF THE LOW
WEDNESDAY, DROP OFF FOR A TIME BEFORE PICKING UP IN THE POST-FRONTAL
ENVIRONMENT. IMPROVING CONDITIONS SHOULD ENSUE WEDNESDAY NIGHT AND
ESPECIALLY THURSDAY AS THE HIGH BUILDS OVER THE TAF SITES.
&&
.MARINE...
SUB-SMALL CRAFT ADVISORY CONDITIONS WILL START THIS FORECAST, BUT
CONDITIONS ARE EXPECTED TO DETERIORATE IN THE SENSE THAT WINDS AND
WAVES WILL INCREASE AS WE GET INTO TUESDAY AND ESPECIALLY TUESDAY
NIGHT. AS FROM THE PREVIOUS FORECAST, 5 FOOT SEAS MAY DEVELOP OVER
OUR NORTHERN WATERS BY LATE TONIGHT OR EARLY TUESDAY, BUT ALTHOUGH 5
FEET WILL BE MENTIONED, HEADLINES WILL NOT BE ISSUED FOR THAT SINCE
IT APPEARS THAT LONG PERIOD SWELLS WILL BE THE DOMINANT WAVE
FEATURE. HEADLINES WILL, HOWEVER, BE ISSUED FOR THE TUESDAY NIGHT
INTO WEDNESDAY NIGHT TIME FRAME, AS THE WINDS AND WAVES WILL
INCREASE, AND THE WAVE PERIOD WILL DECREASE. AT THIS TIME A GALE
WARNING WILL BE ESCHEWED IN FAVOR OF SLIGHTLY LESS STRONG SMALL
CRAFT ADVISORY LEVELS FOR WINDS.
&&
.TIDES/COASTAL FLOODING...
TIDE LEVELS ARE FORECAST BY THE SURGE GUIDANCE TO INCREASE TO ABOUT
A FOOT ABOVE NORMAL TONIGHT INTO TUESDAY, AS THE ONSHORE FLOW WILL
CAUSE ABOVE NORMAL WATER LEVELS. THEN, AFTER THE WARM FRONT PASSES
AND WINDS VEER TO SOUTH OR SOUTHWEST, ANOMALIES SHOULD DECREASE, AND
THE NGM GUIDANCE ACTUALLY FORECASTS THIS. THE ACTUAL AMPLITUDE OF
THE NGM GUIDANCE IS IN QUESTION, BUT, IF THE TREND IS CORRECT, THEN,
NO ISSUES REGARDING MINOR TIDAL FLOODING ARE ANTICIPATED SINCE THE
ASTRONOMICAL TIDES WOULD NOT SUPPORT ANY MINOR TIDAL FLOODING UNTIL
TUESDAY NIGHT OR MORE LIKELY WEDNESDAY. SO, IF THE ANOMALIES DO IN
FACT DECREASE TUESDAY, NO ISSUES ARE ANTICIPATED. LATER FORECASTERS
WILL MONITOR THIS AS NEW GUIDANCE IS RECEIVED. |
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 7 PM TUESDAY TO 5 PM EST WEDNESDAY
FOR ANZ450>455.
SMALL CRAFT ADVISORY FROM 5 AM TO 5 PM EST WEDNESDAY FOR
ANZ430.
SMALL CRAFT ADVISORY FROM 2 AM TO 5 PM EST WEDNESDAY FOR
ANZ431.
&&
SYNOPSIS...GSZAT
NEAR TERM...GSZAT/JJM
SHORT TERM...GSZAT
LONG TERM...GSZAT
AVIATION...AMC/
MARINE.../
TIDES/COASTAL FLOODING...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 942 PM EST MON FEB 4 2008 NJZ001-PAZ054-055-060245- SUSSEX-CARBON-MONROE- 942 PM EST MON FEB 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT SOME FREEZING DRIZZLE IS POSSIBLE IN THE HIGHER ELEVATIONS. ANY FREEZING DRIZZLE THAT DOES OCCUR WILL PRODUCE SLIPPERY SPOTS ON UNTREATED ROADS. DENSE FOG IS ALSO POSSIBLE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ007>010-PAZ060>062-060245- WARREN-MORRIS-HUNTERDON-SOMERSET-BERKS-LEHIGH-NORTHAMPTON- 942 PM EST MON FEB 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ067>071-060245- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH- EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE- PHILADELPHIA- 942 PM EST MON FEB 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ450>455-060245- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 942 PM EST MON FEB 4 2008 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM TUESDAY TO 5 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-060245- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- 942 PM EST MON FEB 4 2008 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 5 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ431-060245- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- 942 PM EST MON FEB 4 2008 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 5 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1032 PM EST MON FEB 4 2008 NJZ001-PAZ054-055-050900- SUSSEX-CARBON-MONROE- INCLUDING THE CITIES OF...NEWTON...JIM THORPE...STROUDSBURG 1032 PM EST MON FEB 4 2008 ...SOME FREEZING DRIZZLE AND DENSE FOG OVER THE HIGHER ELEVATIONS DURING THE PREDAWN HOURS... SOME STUBBORN COLD AIR AND SOME MOISTURE AHEAD OF A SLOWLY ADVANCING WARM FRONT WILL CAUSE AREAS OF FREEZING DRIZZLE AND DENSE FOG OVER THE HIGHER ELEVATIONS OF CARBON, MONROE AND SUSSEX COUNTIES OF THE SOUTHERN POCONOS AND FAR NORTHWEST NEW JERSEY DURING THE OVERNIGHT HOURS. THERE WILL BE LOCALLY ICY ROADS AND GREATLY REDUCED VISIBILITIES, MAKING DRIVING QUITE DIFFICULT. IF YOU DO NOT NEED TO TRAVEL THROUGH THE AREA TONIGHT, THEN PLEASE DO NOT. TEMPERATURES OVER THE HIGHER ELEVATIONS MAY RISE SOMEWHAT BY DAYBREAK, AND IF THAT HAPPENS, IT WOULD ELIMINATE ANY ICING BEFORE THE MORNING COMMUTE. SINCE THIS IS NOT A CERTAINTY, THE NATIONAL WEATHER SERVICE WILL MONITOR THE SITUATION AND ISSUE ANY SUBSEQUENT STATEMENTS AS WARRANTED. MPD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 358 AM EST TUE FEB 5 2008 NJZ001-PAZ054-055-051200- SUSSEX-CARBON-MONROE- INCLUDING THE CITIES OF...NEWTON...JIM THORPE...STROUDSBURG 358 AM EST TUE FEB 5 2008 ...PATCHY FREEZING DRIZZLE AND DENSE FOG OVER THE HIGHER ELEVATIONS DURING THE PREDAWN HOURS... THE COMBINATION OF SOME STUBBORN COLD AIR AND MOISTURE AHEAD OF A SLOWLY ADVANCING WARM FRONT WILL CREATE PATCHY FREEZING DRIZZLE AND DENSE FOG OVER THE HIGHER ELEVATIONS OF CARBON, MONROE AND SUSSEX COUNTIES OF THE SOUTHERN POCONOS AND FAR NORTHWEST NEW JERSEY THROUGH ABOUT DAYBREAK. LESS TRAVELED, UNTREATED ROADS AS WELL AS BRIDGES AND OVERPASSES COULD BECOME ICY WHERE THE FREEZING DRIZZLE AND FOG OCCURS. IF YOU PLAN TO BE ON THE ROAD DURING THE EARLY PORTION OF MORNING COMMUTE, BE PREPARED FOR REDUCED VISIBILITIES AND SOME SLIPPERY ROAD SURFACES. DRIVE AT THE APPROPRIATE SPEED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU. KRUZDLO
The national radar mosaic for the moment the first event began.
2 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2008Every state in 2008This day in weather historyWarnings in Delaware, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79327, 79328.